On sums of squares of primes and a k-th power of prime

  • Zhixin Liu
  • Rui Zhang


In this short paper, we consider the exceptional set of integers, not restricted by elementary congruence conditions, which cannot be represented as sums of two squares of primes and a k-th power of prime for any integer \(k \ge 3\). Our results improve the recent results due to Brüdern (in: Sander, Steuding, Steuding (eds) From arithmetic to zeta-functions, Springer, Cham 2016). The similar method can be also applied to some related questions in this direction, and this can improve the previous results.


Waring–Goldbach problem Circle method Exceptional set 

Mathematics Subject Classification

11P32 11P55 



This work is supported by National Natural Foundation (No. 11301372), Specialized Research Fund for the Doctoral Program of Higher Education (No. 20130032120073). The authors would like to express their thanks to the referee for many useful suggestions and comments on the manuscript which led to an improvement of the original version of Lemma 2.5 and hence Theorems 1.1 and 1.2.


  1. 1.
    Bourgain, J.: On the Vinogradov mean value. Trudy Mat. Inst. Steklova 296, 36–46 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brüdern, J.: A ternary problem in additive prime number theory. In: Sander, J., Steuding, J., Steuding, R. (eds.) From Arithmetic to Zeta-Functions. Springer, Cham (2016)Google Scholar
  3. 3.
    Harman, G., Kumchev, A.: On sums of squares of primes. Math. Proc. Camb. Philos. Soc. 140, 1–13 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Harman, G., Kumchev, A.: On sums of squares of primes II. J. Number Theory 130, 1969–2002 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Hua, L.-K.: Some results in the additive prime number theory. Q. J. Math. (Oxford) 9, 68–80 (1938)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hua, L.-K.: Additive Theory of Prime Numbers. Science Press, Rhode Island (1965)zbMATHGoogle Scholar
  7. 7.
    Kumchev, A.: On Wyel sums over primes and almost primes. Mich. Math J. 54, 243–268 (2006)CrossRefzbMATHGoogle Scholar
  8. 8.
    Kumchev, A., Zhao, L.L.: On sums of four squares of primes. Mathematika 62(2), 348–361 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Leung, M.-C., Liu, M.-C.: On generalized quadratic equations in three prime variables. Monatsh. Math. 115(1–2), 133–167 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Li, T.Y.: On sums of squares of primes and a \(k\)th power of prime. Rocky Mt. J. Math. 42(1), 201–222 (2012)CrossRefzbMATHGoogle Scholar
  11. 11.
    Li, T.Y.: Enlarged major arcs in the Waring–Goldbach problem. Int. J. Number Theory 12, 205–217 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Liu, J.Y., Zhan, T.: Sums of five almost equal prime squares II. Sci. China Ser. A 41(7), 710–722 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lü, G.S.: On sums of two squares of primes and a cube of a prime. Northeast Math. J. 19, 99–102 (2003)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lü, G.S.: Note on a result of Hua. Adv. Math. 35, 343–349 (2006). (in Chinese)MathSciNetGoogle Scholar
  15. 15.
    Ren, X.M.: On expinential sum over primes and application in Waring–Goldbach problem. Sci. China Ser. A Math. 48, 785–797 (2005)CrossRefzbMATHGoogle Scholar
  16. 16.
    Schwarz, W.: Zur darstellung von zahlen durch summen von primzahlpotenzen II. J. Reine Angew. Math. 206, 78–112 (1961). (in Germany)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Wang, M.Q.: On the sum of a prime, the square of a prime and the k-th power of a prime. Indian J. Pure Appl. Math. 39, 251–271 (2008)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Wooley, T.D.: Slim exceptional sets for sums of four squares. Proc. Lond. Math. Soc. 85, 1–21 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Zhao, L.L.: On the Waring–Goldbach problem for fourth and sixth powers. Proc. Lond. Math. Soc. 108, 1593–1622 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Zhao, L.L.: The additive problem with one prime and two squares of primes. J. Number Theory 135, 8–27 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of MathematicsTianjin UniversityTianjinPeople’s Republic of China

Personalised recommendations